Alert archive / Arkansas / Flash Flood Warnings in 2023
Flash Flood Warning 1, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jan 2, 2023, 6:41 PM CST for Clay County, Greene County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2023, 6:41 PM CST (00:41 UTC)
- Expired
- Jan 2, 2023, 9:45 PM CST
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, AR, Greene County, AR
The radar
The Memphis radar (KNQA), 114 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 374 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 10.7
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 6:03 PM CST, 38 minutes earlier.
Area forecast discussion, Jan 2, 6:03 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
603 PM CST Mon Jan 2 2023
...New AVIATION...
.SYNOPSIS...
Issued at 233 PM CST Mon Jan 2 2023
Ongoing convection along and north of I-40 has remained rather
weak, despite decent severe weather parameters in place. The
latest SPC mesoanalysis places 1000 J/kg of MLCAPE over the
majority of the Mid-South with 40 knots of bulk shear. It appears
that the atmosphere has remain largely capped and the convection
has been elevated. After this line of elevated storms lifts
north, some recovery of the atmosphere is expected before another
batch of potentially strong to severe thunderstorms moves into
areas along and west of the Mississippi River. Hi-res models
suggest discrete cells developing around 4pm and lifting north
through the area through approximately 8 or 9 PM. All hazards are
still possible including damaging winds, large hail, and an
isolated risk of tornadoes.
A brief lull of about 3 to 4 hours is expected before a QLCS is
moves through the forecast area after midnight tonight. The main
threat will be damaging winds with a risk of spin-up QLCS
tornadoes. Additionally, flash flooding will become more
prevalent, mainly along and west of the Mississippi River as the
line slows by daybreak. The severe risk will wane by tomorrow
morning and may reintensify by late morning across portions of
north central Mississippi and west Tennessee. The threat looks to
be mainly a damaging wind threat. A cold front will swing through
late tomorrow night and drop temperatures back down into the 50s
and 40s for the rest of the workweek. The next front will arrive
this weekend with low chances for rain.
AC3
&&
.DISCUSSION...
(This evening through next Sunday)
Issued at 233 PM CST Mon Jan 2 2023
The latest KNQA radar sweep shows non-severe thunderstorms
lifting north along the I-40 corridor at this hour. This activity
has been largely elevated and remained sub-severe. However,
rainfall rates have rather efficient with 2 to 3 inch per hour as
seen on KNQA Dual-Pol. Behind this activity, GOES visible
satellite shows considerable clearing. This will help the
atmosphere recover a bit ahead of another batch of storms that is
progged to arrive around 4PM. All modes of severe weather will be
possible as the thermodynamic environment remains largely intact.
Any discrete cells will probably be of the low-topped variety and
could support a couple of tornadoes. These storms will lift north
across the region through 8 or 9PM.
We will see a lull for several hours as shortwave ridging occurs
downstream of the main trough over the Central Plains. This trough
will continue to maintain a negative tilt and help force a QLCS
into the Lower Mississippi Valley after midnight. The main threat
will be damaging winds and QLCS tornadoes as the LLJ intensifies.
There is also a risk of a few bowing segments in the line as shear
increases to 60 knots. This activity is expected to weaken a bit
overnight as it moves near the Mississippi River and the main
trough begins to lift north across the Northern Plains. This
slowing of the line will probably enhance the flash flood threat
along and west of the Mississippi River overnight. The current
flood watch covers this well.
The main trough will finally eject into the Mississippi Valley by
Tuesday afternoon and help push a cold front through the rest of
the Mid-South by tomorrow evening. A few strong to severe
thunderstorms are possible mainly east of the Mississippi River
tomorrow morning into the early afternoon hours with damaging
winds as the main threat. Thereafter, the cold front will push
through the region and cool temperatures back down into the 50s.
Dry conditions will persist across the Mid-South from Wednesday
through Friday as a ridge of high pressure builds in behind the
exiting trough. Temperatures will remain slightly below normal
through this period with highs in the 40s and 50s with lows near
freezing each night.
A surface low and associated cold front is expected to move into
the area this weekend with low chances for rainfall at this point.
Temperatures look to remain near normal through the extended
period.
AC3
&&
.AVIATION...
(00Z TAFS)
Issued at 551 PM CST Mon Jan 2 2023
Ceilings will generally hover around MVFR throughout the pre-
frontal showers/thunderstorms and actual FROPA. We could see some
brief periods of IFR CIGs and reduced VSBYs in the next few hours,
which are accounted for with TEMPOs at all sites. Prevailing SHRA
with VCTS will be the story through the night, given the spatial
uncertainty of the CAMs. We'll likely see a lull in convection
tonight as the actual front approaches between 06Z to 09Z.
Southerly winds will start picking up tonight, reaching 16-18 kt
sustained with gusts up to 30 kt by midnight. Winds should stay
elevated for the majority of the TAF period, finally diminishing
again to 6-7 kt around 00Z tomorrow.
Ahead of the front, southerly LLWS should pick up to ~45-50 kt
around 2000 ft AGL. This LLWS looks to start just after 00Z
tonight, lasting until around 12Z tomorrow. After FROPA tomorrow,
conditions should gradually improve to VFR from west to east
starting after noon.
CAD
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for ARZ009-018-026>028-035-036-
048-049-058.
MO...Flood Watch through late tonight for MOZ113-115.
MS...Flood Watch through late tonight for MSZ001-002-007-008-010>012.
TN...Flood Watch through late tonight for TNZ001>004-019-020-048>051-
088-089.
&&
PUBLIC FORECAST...AC3
AVIATION...CADHazardous weather outlook, Jan 2, 4:05 AM CST, 14 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 405 AM CST Mon Jan 2 2023 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-031215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 405 AM CST Mon Jan 2 2023 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms are expected this afternoon into early Tuesday morning. In addition, 2-3 inches of rain could result in localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong to severe thunderstorms are possible early Tuesday morning with heavy rainfall also expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed Monday afternoon into early Tuesday morning. Please relay any information about observed severe weather to the National Weather Service in Memphis.
In the hours before
Special weather statement, Jan 2, 1:32 PM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
132 PM CST Mon Jan 2 2023
ARZ036-048-049-058-MSZ007-022000-
St. Francis AR-Phillips AR-Lee AR-Crittenden AR-Tunica MS-
132 PM CST Mon Jan 2 2023
...A strong thunderstorm will impact portions of eastern Lee,
southeastern St. Francis, northeastern Phillips, south central
Crittenden and northwestern Tunica Counties through 200 PM CST...
At 132 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles north of St Francis National Park, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hughes, St Francis National Park, Brickeys, Robinsonville,
Jeffersonville, Raggio, Gassett, Clack, Kokomo, Haleside, Commerce,
Mud Lake, Peters, Council, Phillips Bayou, Bruins, Beck, North
Hughes, Diamond Woods and Whitehall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3500 9047 3488 9030 3487 9031 3486 9030
3486 9026 3485 9025 3456 9061 3469 9075
TIME...MOT...LOC 1932Z 220DEG 37KT 3471 9060
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 2, 3:06 PM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
306 PM CST Mon Jan 2 2023
TNZ048>050-022130-
Tipton TN-Lauderdale TN-Haywood TN-
306 PM CST Mon Jan 2 2023
...A strong thunderstorm will impact portions of east central Tipton,
southeastern Lauderdale and Haywood Counties through 330 PM CST...
At 306 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles south of Nutbush, or 11 miles east of Covington, moving
northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Brownsville, Nutbush, Belle Eagle, Holly Grove, Forked Deer, Stanton,
Allens, Cotton Lake, Christmasville, Orysa, Rudolph, Tibbs,
Sunnyhill, Durhamville, Keeling, Jones, Gift, Shepp, Oakview and
Tabernacle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3540 8943 3553 8960 3581 8939 3564 8907
TIME...MOT...LOC 2106Z 223DEG 50KT 3554 8945
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 10:20 PM CST | Severe Thunderstorm Warning | MEG | Coahoma | 40 min |
| Jan 2, 10:41 PM CST | Tornado Warning | MEG | Coahoma | 19 min |
| Jan 3, 12:29 AM CST | Special Weather Statement | MEG | Tunica | 31 min |
| Jan 3, 1:16 AM CST | Flash Flood Warning | MEG | Tunica | 8 hr |
| Jan 3, 2:04 AM CST | Areal Flood Advisory | MEG | DeSoto, Tunica | 3 hr |
| Jan 3, 3:28 AM CST | Flash Flood Warning | MEG | DeSoto, Tunica | 6 hr |
| Jan 3, 5:23 AM CST | Special Weather Statement | MEG | DeSoto, Tate | 22 min |
| Jan 3, 5:32 AM CST | Severe Thunderstorm Warning | MEG | DeSoto | 43 min |
| Jan 3, 5:42 AM CST | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Marshall, Panola, Quitman, Tate and 1 more | 48 min |
| Jan 3, 5:50 AM CST | Tornado Warning | MEG | DeSoto | 25 min |
| Jan 3, 6:09 AM CST | Tornado Warning | MEG | DeSoto, Marshall | 21 min |
| Jan 3, 6:28 AM CST | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tippah | 18 min |
| Jan 3, 6:45 AM CST | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie | 30 min |
| Jan 3, 7:23 AM CST | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Quitman, Tallahatchie | 37 min |
| Jan 3, 7:26 AM CST | Flash Flood Warning | MEG | Coahoma, DeSoto, Marshall, Panola, Quitman, Tate and 1 more | 3 hr |
| Jan 3, 7:56 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Panola, Tallahatchie, Yalobusha | 49 min |
| Jan 3, 8:22 AM CST | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Pontotoc, Tippah, Union | 38 min |
| Jan 3, 8:30 AM CST | Tornado Warning | MEG | Lafayette, Marshall, Union | 30 min |
| Jan 3, 8:40 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Pontotoc, Union, Yalobusha | 50 min |
| Jan 3, 8:57 AM CST | Areal Flood Warning | MEG | DeSoto, Tunica | 3 hr |
| Jan 3, 9:00 AM CST | Tornado Warning | MEG | Alcorn, Benton, Lafayette, Marshall, Prentiss, Tippah and 1 more | 45 min |
| Jan 3, 9:01 AM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Lafayette, Pontotoc, Prentiss, Tippah and 1 more | 44 min |
| Jan 3, 9:18 AM CST | Areal Flood Advisory | MEG | Alcorn, Benton, Marshall, Tippah, Tishomingo | 3 hr |
| Jan 3, 9:28 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lee, Monroe, Pontotoc, Union | 47 min |
| Jan 3, 9:37 AM CST | Severe Thunderstorm Warning | MEG | Alcorn, Lee, Prentiss, Tippah, Tishomingo, Union | 38 min |
| Jan 3, 9:59 AM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Prentiss, Tishomingo | 38 min |
| Jan 3, 10:21 AM CST | Tornado Warning | MEG | Tishomingo | 11 min |
| Jan 3, 12:39 PM CST | River Flood Warning | MEG | Tate, Tunica | 35 hr |
| Jan 3, 2:56 AM CST | Tornado Warning | MEG | Gibson, Henry, Obion, Weakley | 34 min |
| Jan 3, 3:44 AM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry | 46 min |
| Jan 3, 3:56 AM CST | Flash Flood Warning | MEG | Carroll, Gibson, Henry, Weakley | 5 hr |
| Jan 3, 4:01 AM CST | Flash Flood Warning | MEG | Crockett, Fayette, Gibson, Haywood, Lauderdale, Madison and 1 more | 5 hr |
| Jan 3, 6:40 AM CST | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Madison | 13 min |
| Jan 3, 8:33 AM CST | River Flood Warning | MEG | Obion, Weakley | 11 hr |
| Jan 3, 8:33 AM CST | River Flood Warning | MEG | Dyer, Gibson, Obion | 25 hr |
| Jan 3, 8:35 AM CST | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 6 days |
| Jan 3, 9:13 AM CST | River Flood Warning | MEG | Fayette, Shelby | 23 hr |
| Jan 2, 6:36 PM CST | Severe Thunderstorm Warning | MEG | Clay | 24 min |
| Jan 2, 11:40 PM CST | Flash Flood Warning | MEG | Clay, Craighead, Greene | 4 hr |
| Jan 2, 11:55 PM CST | Special Weather Statement | MEG | Lee, Phillips | 35 min |
| Jan 3, 3:55 AM CST | Severe Thunderstorm Warning | MEG | Lee, Phillips, St. Francis | 35 min |
| Jan 3, 8:38 AM CST | River Flood Warning | MEG | Clay, Greene | 29 hr |
Nearby
Flash Flood Warnings in Arkansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.